Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Grand Forks, ND

August 14, 2018Clay County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 14, 2018, 2:21 AM CDT for Clay County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 2:21 AM CDT (07:21 UTC)
Expired
Aug 14, 2018, 3:15 AM CDT
In force
54 min
Issued by
NWS Grand Forks, ND

County Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 103 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WWUS83 KFGF 140721
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
221 AM CDT TUE AUG 14 2018
 
MNZ003-NDZ039-140815-
Clay MN-Cass ND-
221 AM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY AND SOUTHEASTERN
CASS COUNTIES UNTIL 315 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fargo, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Briarwood and Oakport around 225 AM CDT.
  Moorhead and Rustad around 230 AM CDT.
  Dilworth around 235 AM CDT.
  Glyndon and Sabin around 240 AM CDT.
  Buffalo River State Park and Downer around 250 AM CDT.

Other locations impacted by this storm include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4670 9703 4693 9698 4691 9618 4663 9617
      4663 9618
TIME...MOT...LOC 0720Z 274DEG 30KT 4684 9685 

$$

TG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:07 AM CDT, 14 minutes earlier.

Area forecast discussion, Aug 14, 2:07 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
207 AM CDT Tue Aug 14 2018

.UPDATE...
Issued at 207 AM CDT Tue Aug 14 2018

An upper level wave and associated large scale forcing interacting
with mid-level baroclinic zone to induce frontogenesis. This
forcing combined with weak instability enough to produce and area
of convection. Anticipate this convection will move along the
mid-level baroclinic zone from west to east, and then slowly slide
southeast (along with the frontogenesis/forcing). Sub-severe
impacts (hail up to an inch and winds up to 50 mph possible),
although there is a lot of lightning and brief period of heavy
rainfall. High pressure and a cooler airmass works into the region
today and tonight.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 224 PM CDT Mon Aug 13 2018

Afternoon water vapor imagery continues to show an upper level low
slowly pushing eastward through central Canada with a positively
tilted upper level trough trailing southwestward into MT/ID. An
attendant surface low was observed across western Ontario with a
trailing cold front pushing east/southeastward through far
northwest MN into south central ND. Despite surface temperatures
climbing into the low 90s across the southern valley ahead of the
front with surface dewpoints in the 60s, a stout inversion is
keeping the boundary layer well capped.

However, mesoanalyses of mid level fields show rain showers and
few thunderstorms being forced along a 700 mb front. This shower
activity is expected to gradually push east/northeastward through
the evening hours as suggested by recent CAM guidance. However,
low QPF values are expected with these spotty showers.

A few recent CAM runs have suggested that a couple of
showers/storms are possible across the southern Valley along the
front as the capping inversion weakens late this afternoon. But
high MLCIN values are still in place across the region and
satellite imagery doesn't suggest convective initiation anytime
soon. However, this possibility will need monitoring through the
evening.

Heading into tonight, mid level forcing is expected to increase
across the southern Red River Valley where low to moderate
elevated instability will be in place. Forecast soundings with
nearly straight hodographs and weak to moderate effective bulk
wind shear suggest that a few initial storms may quickly evolve
into storm clusters/multicells. While the overall severe risk is
fairly low, some small hail and gusty, sub-severe winds will be
possible. This activity will be most prominent along I-94 in ND
and just south of Highway 2 in MN between 4 AM through sunrise
Tuesday.

As showers/storms move out tomorrow morning, cloudy conditions
in the morning will give way to clearing skies with much cooler
temperatures compared to previous days with highs in the 70s for
much of the region.

.LONG TERM...(Tuesday night through Monday)
Issued at 224 PM CDT Mon Aug 13 2018

Tuesday night-Friday: Shortwave ridge builds east during these
periods resulting in a gradual warming trend, and above normal highs
by the end of the week. This pattern will also result in quiet/dry
conditions, with any shortwave troughs splitting around our CWA. Lows
Tuesday night should be below normal for most locations as surface
high associated with cooler air mass lingers over our eastern CWA
(generally less than 50F). By Wed near normal temps return with
highs in the 80s and lows Wed night in the 50s. Thu and Fri should
see a return to highs near 90F (lows around 60). Warmest temps are
over eastern ND and the northern RRV.

Friday night-Monday: The pattern this weekend becomes progressive
with a trend towards 500 flow/heights decreasing through early next
week. Temps should be above normal over the weekend, but if
precip/extensive cloud cover temps could be a little closer to
normal and consensus blends have trended down compared to previous
run. This pattern shift allows for a series of shortwave troughs
moving through the mean flow near or over our CWA and decreasing
temps back to normal or below normal by early next week.
Deterministic and ensembles are starting to show better overlap on
precip signal particularly Sunday afternoon through Monday as a
stronger wave is depicted to move over ND/northern MN. There is
still high spread/lower confidence particularly on impacts/precip
amounts during these later periods due to variances in
timing/evolution.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 207 AM CDT Tue Aug 14 2018

VFR conditions most areas. KFAR will need to deal with thunder
through 08z or 09z, with VFR conditions expected the remainder of
the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...TG
SHORT TERM...AM
LONG TERM...DJR
AVIATION...TG
Hazardous weather outlook, Aug 13, 5:12 AM CDT, 21 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
512 AM CDT Mon Aug 13 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
512 AM CDT Mon Aug 13 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible for southeast North Dakota
and west central Minnesota for this afternoon and tonight. Severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms will be possible for southeast North
Dakota and west central Minnesota Tuesday morning. Severe storms
are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JH

In the hours before

Special weather statement, Aug 14, 12:42 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1242 AM CDT TUE AUG 14 2018

NDZ038-039-140630-
Barnes ND-Cass ND-
1242 AM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS AND
SOUTHEASTERN BARNES COUNTIES UNTIL 130 AM CDT...

At 1241 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valley City, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Valley City around 1255 AM CDT.
  Oriska and Fingal around 120 AM CDT.
  Tower City and Buffalo around 130 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4679 9819 4704 9815 4699 9736 4663 9738
TIME...MOT...LOC 0541Z 271DEG 22KT 4689 9811

TG
Special weather statement, Aug 14, 1:30 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
130 AM CDT TUE AUG 14 2018

NDZ038-039-049-053-140730-
Richland ND-Ransom ND-Barnes ND-Cass ND-
130 AM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANSOM...CASS...
SOUTHEASTERN BARNES AND NORTHWESTERN RICHLAND COUNTIES UNTIL 230 AM
CDT...

At 130 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Absaraka to near Fort Ransom. Movement was
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Absaraka around 135 AM CDT.
  Amenia around 140 AM CDT.
  Lisbon around 155 AM CDT.
  Prosper around 200 AM CDT.
  Argusville around 205 AM CDT.

Other locations impacted by these storms include Casselton Airport
and West Argusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4644 9803 4663 9804 4707 9775 4707 9682
      4702 9682 4701 9684 4700 9682 4696 9682
      4639 9679
TIME...MOT...LOC 0630Z 271DEG 28KT 4704 9735 4650 9800

TG
Special weather statement, Aug 14, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
221 AM CDT TUE AUG 14 2018

MNZ003-NDZ039-140815-
Clay MN-Cass ND-
221 AM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY AND SOUTHEASTERN
CASS COUNTIES UNTIL 315 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fargo, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Briarwood and Oakport around 225 AM CDT.
  Moorhead and Rustad around 230 AM CDT.
  Dilworth around 235 AM CDT.
  Glyndon and Sabin around 240 AM CDT.
  Buffalo River State Park and Downer around 250 AM CDT.

Other locations impacted by this storm include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4670 9703 4693 9698 4691 9618 4663 9617
      4663 9618
TIME...MOT...LOC 0720Z 274DEG 30KT 4684 9685

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:23 AM CDTSpecial Weather StatementFGFWilkin67 min
Aug 14, 4:04 AM CDTSpecial Weather StatementFGFWadena56 min
Aug 14, 12:42 AM CDTSpecial Weather StatementFGFBarnes48 min
Aug 14, 1:30 AM CDTSpecial Weather StatementFGFCass, Ransom60 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.